Often referred to as ‘uppers’ on the street, amphetamines are stimulants that specifically target the central nervous system. These drugs increase the neurotransmitter dopamine in the brain, which can result in improved alertness, focus, and feelings of euphoria. Too much amphetamine at once, however, can lead to amphetamine overdose— a serious and life-threatening health emergency. Both prescription and illicit amphetamines are highly addictive; however, you don’t have to be addicted to suffer amphetamine OD. Learn about amphetamine overdose symptoms and overdose treatment here.
What Is an Amphetamine Overdose?
Amphetamine overdose can occur in first-time users as well as those who have abused the drug for a long period of time. Too much amphetamine can cause extremely high (and dangerous) blood pressure, increased heart rate, coma, heart attack, stroke, and death. A large dose of any of these types of drugs can literally overwhelm the body to the point that a health emergency occurs.
Drug overdoses affect the body in different ways. For example, heroin affects that brain’s pleasure centers which are located near the area that controls the respiratory system. So, when a person overdoses on heroin, the result is often a suppressed respiratory system. As stimulants, amphetamines can affect heart rate, which is why dangerously high blood pressure, heart attack, and stroke are often involved in amphetamine overdose. While psychosis is a rare side effect of amphetamine poisoning or overdose, it can also occur.
What Are the Signs of an Amphetamine Overdose?
If a person takes too much amphetamine—prescription or illicit—overdose can occur. Generally, amphetamine overdose symptoms will occur in two stages. Initially, the symptoms involve over-stimulation of the bodily functions. For instance, some of these symptoms can include:
A depressive phase often follows the stimulatory phase after a few hours. Depressive symptoms can include:
Psychosis may also occur but it tends to be less common than the other symptoms listed. The sooner a person gets treatment for a suspected amphetamine overdose, the better. Amphetamine overdose treatment can be lifesaving.
Understanding the Mechanisms of Amphetamine Overdose
Taking too much amphetamine can overwhelm various functions of the body to the point that it cannot cope. For instance, a racing heartbeat can lead to heart attack. How much amphetamine does it take to overdose? That depends. The health literature has stated that even 500mg may not lead to death in all cases, but a much lower dose certainly could. Researchers also report that the manner in which a person consumes amphetamines can impact the level of amphetamine poisoning that occurs in the body. For instance, taking too much amphetamine in pill form may be less deadly than injecting the drug. It’s the amount of the drug that is present in the brain and the bloodstream that determines the severity of the amphetamine overdose.
Unique Features of Amphetamine Overdose
As mentioned, an overdose from amphetamine often causes different health emergencies than an overdose of heroin or other opioids. Amphetamine overdose can involve some symptoms that are not typically associated with other types of drug overdoses. For example, emergency rooms have witnessed hyperthermia in cases involving amphetamine and methamphetamine overdose. In the early stages of amphetamine toxicity, aggression is also a relatively unique effect that is most often associated with meth abuse and overdose.
On the other hand, amphetamine overdose can also resemble other serious health problems and emergencies. Amphetamine overdose can resemble cocaine overdose. In fact, cocaine also causes dopamine to flood the brain but by a different process. Health conditions that appear similar to amphetamine poisoning include delirium, alcohol withdrawal, acute coronary syndrome, and neuro-cognitive disorder. Patients often show up in emergency rooms presenting an array of health conditions, which is why hospitals typically engage a multi-disciplinary team to address the various concerns.
Suspected Amphetamine Overdose: Call for Help
If you experience amphetamine overdose symptoms or witness them in another, it’s vital to call for help. In situations where these drugs are abused recreationally, some individuals may fear liability or prosecution if they are involved in someone’s overdose; this fear may prevent them from calling for emergency assistance or make them delay the call. In many states, Good Samaritan Laws can provide some level of protection against prosecution. In any case, not calling for emergency assistance is a serious offense and can result in the individual’s death.
Treatment for Amphetamine Poisoning and Overdose
Amphetamine overdose is an emergency health crisis. The sooner the individual gets treatment, the better the outcome, but much depends on the person’s individual system and the amount of amphetamine taken. As mentioned, a multidisciplinary team is often needed to address a case of amphetamine overdose. This is because overdose can affect various parts of the body—the brain, heart, kidneys, etc…Imaging and lab work is typically required. Patients who overdose on meth often require sedation so they don’t harm themselves or others during the aggressive phase of the overdose.
Early treatment will focus on preventing further complications from arising from the overdose. If the patient already presents life-threatening problems, medical staff will address them immediately or as they emerge. Acute amphetamine overdose requires supportive therapy and round-the-clock monitoring. Common types of amphetamine overdose treatment include:
- Benzo for controlling seizures
- Various medications designed to reduce / control heart rate
Does Activated Charcoal Treat Amphetamine Poisoning?
Healthcare providers do rely on activated charcoal for amphetamine overdose, but the treatment tends to be more effective if administered within the first few hours of the amphetamine overdose. The activated charcoal can help reduce the amount of amphetamine absorbed by the digestive tract, minimizing its effects. Doctors will administer this therapy if the patient is awake and able to ingest it.
Can Amphetamine Overdose Cause Permanent Damage?
The short answer to this question is yes. Amphetamine overdose can cause permanent damage to both the brain and body. If a person experiences a heart attack during an overdose emergency, the damage to the heart may be permanent and severe. Similarly, if the overdose affects other vital organs like the kidneys, damage can also be permanent. If the individual suffers a stroke, permanent brain damage can occur. However, the severity of this permanent damage can vary from one patient to another, and, not all amphetamine poisonings may result in permanent damage. Getting immediate medical treatment is the best way to reduce the risk for permanent damage to the brain or body.
Amphetamine Overdose and Death
Since 2010, the rates of overdose deaths from amphetamines like Adderall (prescription), Ecstasy (illicit), and methamphetamine (illicit) have been increasing. In 2017, more than 7,000 people died because of amphetamine overdose; this number represents a 30% increase in amphetamine-related deaths from the previous year. Without emergency medical treatment, a person may be more likely to suffer a complication related to their amphetamine overdose and possibly even death. According to researchers, death from amphetamine overdose is more likely when the person takes other drugs in combination with the amphetamine.